Kansas, 2009

Tornadoes and Hail in Kansas, July 31, 2009

July 31, 2009 · NWS GLD · 24 events in 6 counties and zones

Several clusters of severe thunderstorms developed over southwest Nebraska and northwest Kansas during the late afternoon and evening hours. Numerous reports of large hail were received, and two brief tornadoes were witnessed by storm chasers in Gove county Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Several clusters of severe thunderstorms developed over southwest Nebraska and northwest Kansas during the late afternoon and evening hours. Numerous reports of large hail were received, and two brief tornadoes were witnessed by storm chasers in Gove county Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 31, 3:00 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 31, 3:00 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT FRI JUL 31 2009

.DISCUSSION...
224 PM MDT FRI JUL 31 2009

FORECAST CONCERNS REVOLVE AROUND THE VERY SHORT TERM WITH THE
POSSIBILITIES OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
OVERNIGHT.

DEWPOINTS IN THE 50S TO LOWER 60S ACROSS WESTERN KANSAS AND
SOUTHERN NEBRASKA WITH A STRENGTHENING LOW LEVEL JET AHEAD OF A
DEEPENING LEE SURFACE TROUGH ACROSS EASTERN COLORADO WILL CONTINUE
TO TRANSPORT MOISTURE INTO THE CENTRAL HIGH PLAINS. THIS WILL AID
IN THE DESTABILIZATION OF THE AIRMASS AS TEMPERATURES RISE WELL
INTO THE 80S THIS AFTERNOON AHEAD OF AN APPROACHING UPPER SHORT
WAVE TROUGH. EXPECT THUNDERSTORMS TO BE FOCUSED ALONG AND AHEAD OF
THE TROUGH AS IT MOVES EAST ACROSS THE FORECAST AREA LATE THIS
AFTERNOON AND THEN ALONG THE COLD FRONT THAT FOLLOWS OVERNIGHT.
HAIL AND WINDS ARE THE PRIMARY THREATS WITH A FEW TORNADOES
POSSIBLE WITH STRONGER STORMS NEAR THE THE BOUNDARIES WHERE SHEAR
VALUES ARE GREATER.

THROUGH THE REMAINDER OF THE FORECAST PERIOD...THE MEAN UPPER
TROUGH ACROSS THE NORTHEASTERN 2/3S OF THE U.S. WILL MOVE
FURTHER NORTH AND EAST BY THE MIDDLE OF NEXT WEEK AS THE PATTERN
TRANSITIONS TO A MEAN UPPER RIDGE OVER THE ROCKIES AND HIGH
PLAINS. THAT RIDGE AMPLIFIES AND TRANSITIONS TO THE PLAINS AS A
LOW PRESSURE CENTER MOVES ONSHORE OVER THE PACIFIC NORTHWEST AND
INTO SOUTHERN CANADA BY THE END OF NEXT WEEK.

WITH HIGH PRESSURE GENERALLY IN PLACE AT THE SURFACE ALONG WITH
THE RIDGE ALOFT...EXPECT DRY CONDITIONS WITH TEMPERATURES WARMING THROUGH
THE WEEKEND AND INTO THE MIDDLE OF NEXT WEEK. BY THE MIDDLE OF
NEXT WEEK THERE ARE SEVERAL IMPULSES THAT MOVE THROUGH THE UPPER
FLOW...TOPPING THE RIDGE AND MOVING THROUGH THE CENTRAL HIGH
PLAINS. THIS WILL LEAD TO A SLIGHT CHANCE OF THUNDERSTORMS EACH
AFTERNOON BETWEEN WEDNESDAY AND FRIDAY. HAVE ONLY BROAD-BRUSHED
THIS AS THE TIMING AND POSITION OF FEATURES COMES INTO BETTER
FOCUS AS THAT TIME PERIOD NEARS.

LOCKHART
&&

.AVIATION...
1115 AM MDT FRI JUL 31 2009

FOR THE 18Z TAF CYCLE...AFTERNOON AND EVENING CONVECTION WILL BE THE
PRIMARY AVIATION CONCERNS AT BOTH KMCK AND KGLD. THUNDERSTORMS
EXPECTED TO INITIATE ON THE HIGHER TERRAIN OF EASTERN COLORADO THIS
AFTERNOON AND MOVE EAST...SO KGLD MAY SEE THUNDERSTORMS THE
EARLIEST. CONVECTION SHOULD BE WIDESPREAD THIS EVENING AS COLD FRONT
MOVES THROUGH THE REGION ASSOCIATED WITH UPPER SHORTWAVE. A FEW
SEVERE STORMS POSSIBLE WITH LARGE HAIL/DAMAGING WINDS THE PRIMARY
HAZARDS.

024
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 31, 2:28 PM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT FRI JUL 31 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
228 PM MDT FRI JUL 31 2009 /328 PM CDT FRI JUL 31 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE ENTIRE AREA. DAMAGING WIND GUSTS AND HAIL WILL BE
THE MAIN SEVERE WEATHER THREATS...THOUGH A TORNADO OR TWO IS POSSIBLE
WITH ANY INTENSE/LONGER-LIVED SUPERCELLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOW PROBABILITIES FOR THUNDERSTORMS WILL RETURN ON SUNDAY, MAINLY
EAST OF A LINE FROM MCCOOK TO TRIBUNE. ADDITIONAL LATE DAY AND
OVERNIGHT THUNDERSTORMS WILL BE POSSIBLE AROUND THE MIDDLE OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Jul 31, 5:42 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT FRI JUL 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             17 NNW MAX              40.34N 101.53W
07/31/2009  E2.00 INCH       DUNDY              NE   TRAINED SPOTTER

            SPOTTER ALSO REPORTS 2-4 INCHES OF HAIL DEPTH, HIGH
            WINDS, AND VERY HEAVY RAINFALL RATE.

&&

GJG

The radar

The Grand Island radar (KUEX), 135 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

18 hail, 4 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Norton

When
July 31, 5:50 PM CST
Where
Norton County, 5.92 mi NNW of Norton Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.930, -99.940

Hail, Norton

When
July 31, 5:56 PM CST
Where
Norton County, 4.87 mi N of Norton Muni Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
39.920, -99.890

Hail, Norton

When
July 31, 6:26 PM CST
Where
Norton County, 0.87 mi SE of Norton Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
39.840, -99.890

Hail, Gove

When
July 31, 6:27 PM CST
Where
Gove County, 9.24 mi SSW of Gove
Measured
1.75 in hail
Reported by
Public
Coordinates
38.820, -100.520

Hail, Norton

When
July 31, 6:30 PM CST
Where
Norton County, 0.87 mi SE of Norton Muni Arpt
Measured
2.25 in hail
Reported by
Broadcast Media
Coordinates
39.840, -99.890

Report received via ksn tv in Wichita.

Hail, Norton

When
July 31, 6:50 PM CST
Where
Norton County, 0.87 mi SE of Norton Muni Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.840, -99.890

Thunderstorm Wind, Decatur

When
July 31, 6:54 PM CST
Where
Decatur County, 2.07 mi N of Traer
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.960, -100.650

Hail, Decatur

When
July 31, 7:00 PM CST
Where
Decatur County, 6.78 mi WSW of Oberlin Muni Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
39.780, -100.640

Hail, Graham

When
July 31, 7:00 PM CST
Where
Graham County, 4.45 mi NNW of St Peter
Measured
1 in hail
Reported by
Public
Coordinates
39.240, -100.110

Hail, Norton

When
July 31, 7:09 PM CST
Where
Norton County, 4.22 mi SW of Norton Muni Arpt
Measured
1.75 in hail
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
39.810, -99.960

Golf ball sized hail reported at Prairie Dog State Park, which broke windows in 60 vehicles, caused serious damage to 40 campers, and damaged cabins at the park. Flooding was confined to roadside ditches according to park personnel. Newspaper accounts placed damage to vehicles and park facilities at one million dollars.

Hail, Gove

When
July 31, 7:15 PM CST
Where
Gove County, 8.31 mi S of Gove
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
38.830, -100.490

Report received from The Spotter Network.

Hail, Gove

When
July 31, 7:15 PM CST
Where
Gove County, 9.69 mi S of Gove
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
38.810, -100.490

Report received from The Spotter Network.

Hail, Gove

When
July 31, 7:26 PM CST
Where
Gove County, 12.45 mi S of Gove
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
38.770, -100.490

Report received from The Spotter Network.

Hail, Wichita

When
July 31, 7:34 PM CST
Where
Wichita County, 0.54 mi W of Leoti
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.480, -101.360

Thunderstorm Wind, Norton

When
July 31, 7:34 PM CST
Where
Norton County, 5.32 mi E of Densmore
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.630, -99.650

Peak winds were estimated at 70 mph.

Hail, Wichita

When
July 31, 7:38 PM CST
Where
Wichita County, 0.54 mi W of Leoti
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.480, -101.360

Hail, Gove

When
July 31, 7:41 PM CST
Where
Gove County, 15.67 mi SSE of Gove
Measured
1.25 in hail
Property damage
$500
Reported by
Public
Coordinates
38.740, -100.370

Hail reportedly broke windows in the house.

Tornado, Gove

When
July 31, 7:42 PM CST to 7:43 PM CST
Where
Gove County, 11.86 mi S of Gove
Rating
EF0
Path length
0.25 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
38.780, -100.450

Storm chaser reported a brief tornado. Rapid low cloud rotation is still in existence. Report received via The Spotter Network.

Tornado, Gove

When
July 31, 7:44 PM CST to 7:45 PM CST
Where
Gove County, 14.32 mi SSE of Gove
Rating
EF0
Path length
0.25 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
38.750, -100.410

Storm chaser reported a second brief tornado lasting about 80 seconds.

Hail, Sheridan

When
July 31, 7:55 PM CST
Where
Sheridan County, 2.67 mi W of Lucerne
Measured
1 in hail
Reported by
Public
Coordinates
39.500, -100.250

Hail, Graham

When
July 31, 7:57 PM CST
Where
Graham County, 8.98 mi S of Hill City
Measured
1 in hail
Reported by
Public
Coordinates
39.240, -99.850

Dime to quarter sized hail covered the ground.

Hail, Gove

When
July 31, 8:15 PM CST
Where
Gove County, 17.32 mi SE of Gove
Measured
1 in hail
Reported by
Public
Coordinates
38.760, -100.270

Strong winds also reported with many one to two inch diameter branches down.

Thunderstorm Wind, Graham

When
July 31, 8:16 PM CST
Where
Graham County, Hill City
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
39.370, -99.850

Thunderstorm Wind, Graham

When
July 31, 8:40 PM CST
Where
Graham County, 0.87 mi SE of Bogue
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.360, -99.690

Several three to four inch diameter limbs broken off trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182659, 182660, 182662, 182663, 182664, 182665, 182666, 182667, 182668, 182669, 182670, 182671, 182672, 182673, 182675, 182676, 182677, 183654, 183655, 182678, 182680, 182681, 182661, 182684.